Alert archive / Colorado / Winter Storm Watches in 2017

Winter Storm Watch 1, NWS Denver/Boulder, CO

January 3, 20179 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm watch at Jan 3, 2017, 5:08 AM MST for 9 counties in Colorado. It took effect at Jan 4, 2017, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 3, 2017, 5:08 AM MST (12:08 UTC)
In effect from
Jan 4, 2017, 5:00 AM MST
Expired
Jan 3, 2017, 3:08 PM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 0.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
113 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Jan 3, 5:00 AM MST, 8 minutes earlier.

Area forecast discussion, Jan 3, 5:00 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
500 AM MST Tue Jan 3 2017

.SHORT TERM...(Today and tonight)
Issued at 500 AM MST Tue Jan 3 2017

A band of light to moderate snow developed over southeastern
Larimer and northern Weld Counties around 1 AM this morning which
is still on the radar. One to 3 inches of snow has probably
fallen out of this feature already. An upper level jet over the
state helped to organize the band. Some parts of the mountains
have also received a few inches of snow, based on web camera data.
But several locations have also not received any snow. Radar data
from KGJX show quite a bit of moisture and potential instability
still upstream from us. With the upper level jet remaining over
the state through today, snow is expected to continue in the
mountain areas. Plains locations are expected to see a decrease in
snow through the morning, as model cross sections show a drier
airmass developing due to westerly flow and diurnally warming
temperatures being able to absorb the moisture coming in from the
west. At low levels, easterly flow will continue today across the
plains as high pressure builds over the central plains. As
mountains areas continue to receive snow today will let the Winter
Weather Advisory continue through its planned expiration at 6 PM
this evening. Additional Pacific moisture is expected to begin
moving into western and central Colorado later tonight which will
continue through Wednesday and into Thursday. Snowfall intensity
is expected to increase overnight with the arrival of this
moisture, and a Winter Storm Warning will go into effect at 6 PM.

Additional snowfall on the plains is not expected until sometime
later tomorrow. See below. Temperatures will be the other big
story over the next few days, as we remain below freezing today,
and drop to near zero overnight tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 500 AM MST Tue Jan 3 2017

Rather complicated wx ptrn thru Thursday as abundant moisture in wnw
flow aloft moves across the area.  Position of upper level jet and
EPV from cross-sections show potential for extended period of banded
pcpn across the higher terrain Wed into early Thu with favorable
orographic flow. Thus could see several inches of snow in the
mtns and across portions of the higher valleys as well. Will keep
warnings going in the mtns north of I-70 through Thursday morning
with a watch south of I-70 for Wed into Thu and across the higher
valleys.

At lower elevations a secondary surge of colder air will move across
the plains Wed aftn into Wed night and enhance upslope flow in the
foothills and along the front range.  Meanwhile as mentioned above
with position of upper level jet and potential banding of pcpn nrn
foothills could see heavy snow especially Wed aftn into early Thu so
have issued a watch.  Along the front range snow will gradually
spread fm the WY border southward during the aftn and should cover
much of the area by Wed evening.  SREF Plume data and CIPS Guidance
show some potential for heavy snow along and west of I-25 from
Denver north to the WY border especially Wed night. Confidence is
not high enough to issue a watch at this point but advisory
amounts certainly look like a high probability across much of the
front range by early Thu. As for highs on Wed will have readings
only in the teens nr the WY-CO border with upper 20s to lower 30s
further south across the palmer divide.

On Thu an upper level trough will gradually spread sse across the
area as upslope component weakens.  Areas of snow will continue
across the higher terrain and along the front range Thu morning but
should gradually end fm north to south by aftn as drier air begins
to move into the area fm the north.  Highs on Thu will stay in the
teens across the plains and could be even colder if cloud cover
lingers thru the aftn. In fact latest ECMWF only has highs in the
single digits across nern CO.

For Thu night into early Fri there are some differences between the
ECMWF and GFS.  The ECMWF quickly ends pcpn in the mtns by Thu
evening as the upper level trough and associated drier air moves
south of the area. Meanwhile the GFS is slower with the upper
level trough and has snow continuing overnight into early Fri
along and south of I-70 in the mtns...srn foothills and palmer
divide. At this point would probably favor the ECMWF since the
Canadian also shows a similar solution so will trend towards lower
pops. As for highs on Fri with expected snow pack and inversions
models may be too optimistic with highs over nern CO which may
stay in the 15 to 20 range in those areas with snow cover.

By Fri night into Sat dry air in wnw flow aloft will be over the
area as cold sfc high pressure moves eastward.  Thus should see some
moderation in highs over nern CO with readings in the lower to mid
30s except 20s where inversions hold.  On Sun the flow aloft will
become more wly with some moisture embedded in the flow so will keep
in a slight chc of snow in the mtns with dry conditions
elsewhere. Warmer temps will occur over nern CO as downslope flow
occurs as readings rise into the 40s with lower 50s possible
around Denver.

For Mon the flow aloft will become more swly as an upper level ridge
builds across the srn Rockies.  Some moisture may be embedded in the
flow so wil leave in low pops in the mtns.  Temperatures over nern
CO will be in the 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 500 AM MST Tue Jan 3 2017

Light snow flurries that have developed in the shallow easterly
winds this morning will last for a few more hours. Flurries are
expected to end by mid morning with ceilings lifting through the
day. Ceilings will drop again tonight, but additional snow is not
expected until Wednesday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MST this evening for COZ031-
033.

Winter Storm Warning from 6 PM this evening to 11 AM MST
Thursday for COZ031-033.

Winter Storm Watch from late tonight through Thursday morning
for COZ030-032-035.

Winter Storm Watch from late tonight through Thursday afternoon
for COZ034.

&&

SHORT TERM...Dankers
LONG TERM...RPK
AVIATION...Dankers
Hazardous weather outlook, Jan 2, 10:47 AM MST, 18 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1047 AM MST MON JAN 2 2017

COZ030>051-031800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1047 AM MST MON JAN 2 2017

...COLDER WITH PERIODS OF SNOW THIS WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE FIRST IN A SERIES OF STORM SYSTEMS WILL MOVE ACROSS THE
MOUNTAINS TODAY. THE BULK OF THE ACCUMULATING SNOW FROM THIS
FIRST STORM THROUGH TONIGHT WILL OCCUR IN THE NORTHERN TIER OF
MOUNTAINS, WITH LIGHTER SNOWFALL SOUTHWARD THROUGH THE I-70
CORRIDOR. ROADS WILL BECOME SNOWPACKED AS THE SNOW MOVES IN SO
HIGH COUNTRY TRAVELERS SHOULD PLAN ACCORDINGLY FOR SLOW AND SLICK
TRAVEL. ACCUMULATIONS BY DAYBREAK TUESDAY ARE EXPECTED TO RANGE
FROM 1 TO 4 INCHES IN THE I-70 CORRIDOR THROUGH SUMMIT COUNTY...TO
4 TO 8 INCHES AROUND ROCKY MOUNTAIN NATIONAL PARK...TO NEAR A
FOOT IN THE MOUNTAINS NORTH OF RABBIT EARS PASS.

COLDER TEMPERATURES WITH AREAS OF FOG THIS MORNING TOWARDS
NEBRASKA, OTHERWISE LOOK FOR ONE LAST MILD DAY FOR MOST OF THE
PLAINS BEFORE SHARPLY COLDER TEMPERATURES ARRIVE THIS AFTERNOON
AND EVENING. IT WILL BE BREEZY AT TIMES. OVERNIGHT LOWS TONIGHT
WILL DROP INTO THE 6 TO 14 DEGREE RANGE WITH THE COLDEST READINGS
OVER THE NORTHEAST CORNER OF THE STATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOUNTAIN LOCATIONS WILL CONTINUE RECEIVING SNOW THROUGH THE END OF
THE WEEK AS MOIST WESTERLY FLOW ALOFT BRINGS ABUNDANT PACIFIC
MOISTURE OVER THE STATE. SNOW AMOUNTS OF 3 TO 6 INCHES, OR MORE,
COULD OCCUR EACH DAY FROM TUESDAY THROUGH THURSDAY WITH A COUPLE
MORE INCHES OF SNOW ON FRIDAY AS THE STORM BEGINS TO WIND DOWN.

ON THE PLAINS...COLD AIR WILL BE IN PLACE ON TUESDAY WITH A
STRONGER COLD FRONT EXPECTED TO MOVE IN ON WEDNESDAY. VERY COLD
TEMPERATURES WILL RESULT FROM WEDNESDAY NIGHT THROUGH FRIDAY
MORNING. ALONG WITH THE COLD TEMPERATURES...THE PLAINS COULD SEE A
FEW INCHES OF SNOW FALL BETWEEN WEDNESDAY NIGHT AND THURSDAY
EVENING.

IMPROVING WEATHER IS EXPECTED THROUGH THE WEEKEND AS A WEAK UPPER
LEVEL RIDGE BUILDS OVER THE STATE AND THE FLOW OF PACIFIC
MOISTURE DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 5:08 AM MSTWinter Storm WarningBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 10 more54 hr
Jan 3, 3:08 PM MSTWinter Storm WatchBOUBoulder, Broomfield, Clear Creek, Douglas, Gilpin, Jefferson and 3 more14 hr

Nearby

Winter Storm Watches in Colorado, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.